Drought, Northwest Plateau
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from April 2019 improved to moderate drought in May.
Moderate to severe drought conditions across portions of western and central New Mexico at the end of April 2019 continued to improve in May. Drought conditions improved to zero percent of the state with severe or worse drought conditions.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Moderate to severe drought conditions across portions of western and central New Mexico at the end of April 2019 continued to improve in May. Drought conditions improved to zero percent of the state with severe or worse drought conditions. About 36 percent of the state remains abnormally dry to moderate drought conditions. Precipitation amounts for May 2019 ranged from around half an inch to an inch and a half across central and eastern New Mexico and two to three inches for northern parts of the state. The month of May was active across the state as several storm systems brought rain and even late season mountain snow to portions of northern and central New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 30, 10:31 PM MST, 1 hour 29 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1131 PM MDT Tue Apr 30 2019 .AVIATION... 06Z TAF CYCLE A backdoor front will slide into the northeast plains, with IFR cigs trailing behind. However, VFR conditions are forecast to persist at KTCC and KLVS. Areas of low stratus/fog developing across the Texas panhandle will expand west overnight, but are forecast to remain east of KTCC as well. A few showers will move in the vicinity of KFMN through mid day Wednesday, but VFR conditions are forecast. Otherwise, VFR conditions prevail and are forecast to persist. Gusty west-southwest flow will develop Wednesday afternoon, with occasional gusts to between 30-35kts across the northeast quarter of the state. 11 && .PREV DISCUSSION...351 PM MDT Tue Apr 30 2019... .SYNOPSIS... Less precipitation is expected into tonight and Wednesday with any showers and thunderstorms tending to favor the north central to northwestern parts of New Mexico. After being slightly below average today, temperatures will rebound closer to average on Wednesday. Into Thursday, another backdoor cold front will enter the eastern plains of New Mexico, shifting the wind direction and cooling temperatures by several degrees. As the surface winds begin to gradually veer more southerly in the plains Thursday night into Friday, moisture will arrive with a few thunderstorms possible in the easternmost tier of the state Friday and into the weekend. Temperatures will hover near to slightly above average during this time frame. && .DISCUSSION... The low level moisture in far eastern NM has not fully mixed eastward, and consequently a few showers and storms are still trying to exploit the higher dewpoints. These should should be fairly brief-lived, ceasing into the the evening. Otherwise any additional precipitation through the overnight hours will be confined to the north central to northwestern zones near the CO-NM border with light amounts. On Wednesday west southwest flow will be the rule with a lee side surface low taking shape. Deep vertical mixing will help warm temperatures a bit while also producing breezy to locally windy conditions, especially in the northeastern quadrant of the state. Into Wednesday night, the surface low will give way to another backdoor cold front that should advance southward through the Chaves county plains and westward just beyond the central mountain chain. Modest increases in dewpoints and low layer moisture will occur with the frontal passage with temperatures falling below average by 5 to 10 degrees Thursday afternoon. A brief acceleration of winds through the gaps and canyons could also occur Thursday morning. Into Thursday night, the surface winds will quickly veer to more of a south southeasterly component, allowing pooled moisture in TX to make a run into the far eastern NM plains. For Thursday night, there is still some uncertainty on how much moisture and instability will be available for storms in eastern NM and west TX, but for now isolated to scattered storms have been built into the forecast, persisting into Friday and essentially the remainder of the weekend. Deeper convective bursts or MCS developments near or east of the NM-TX border could develop sufficient cold pools that shove the moisture farther west each morning, as is often the cast this time of year. 52 && .FIRE WEATHER... There will be a few hours of critical fire weather conditions between Santa Rosa and Tucumcari Wednesday afternoon. However, high temperatures are only slightly above normal and Haines Indices are only low to moderate. Thus we have opted not to issue any fire weather headlines. Ventilation will be mostly excellent through early next week. The upper low and associated surface cold front are moving out of NM this afternoon. Another weaker trough will pass to the north Wednesday with a few showers and storms in the north. A back door cold front will move south through the eastern plains Wednesday night and probably into the Rio Grande Valley. Showers and storms will be focused in the northeast Wednesday night. Low level moisture will be on the increase from Thursday on across the east. Daily rounds of showers and storms will be possible across the east through at least this weekend. Meanwhile the west will be dry and warm with increasing instability. High Haines will be common each day from this weekend through next Monday in the west. Winds will probably not be high enough for critical fire weather conditions during this time, however. Another storm could impact us the first half of next week. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 33
Hazardous Weather Outlook National Weather Service Albuquerque NM 422 PM MDT Tue Apr 30 2019 NMZ501>540-011100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 422 PM MDT Tue Apr 30 2019 This hazardous weather outlook is for portions of northern and central New Mexico. .DAY ONE...Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Moisture will return to eastern New Mexico Thursday night, Friday, and into the weekend. This will lead to shower and thunderstorm development each day. A few storms may turn strong to severe with locally heavy rainfall, gusty winds, and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. 52
4 drought. Local standard time, as filed.
Severe drought conditions from April 2019 improved to moderate drought in May.
Severe drought conditions from April 2019 improved to moderate drought in May.
Severe drought conditions from April 2019 improved to moderate drought in May.
Severe drought conditions from April 2019 improved to moderate drought in May.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816117, 816118, 816119, 816120.